California, 2011Winter Storm in California, March 2, 2011
March 2, 2011 · NWS STO · 2 events in 2 counties and zones
A winter storm brought up to a foot of new snow to the Sierra Nevada Mountains.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm brought up to a foot of new snow to the Sierra Nevada Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Mar 1, 10:15 PM PST, 3 hours 45 minutes earlier.
Area forecast discussion, Mar 1, 10:15 PM PST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
1015 PM PST TUE MAR 1 2011
.SHORT TERM DISCUSSION...
NO UPDATES TO THE CURRENT FORECAST. HAD GOTTEN A REPORT OF
TEMPERATURES DIPPING DOWN TO 33 DEGREES NEAR SIMS, BUT THEY HAVE
SINCE WARMED BACK UP INTO THE MID-30S AS SOUTHERLY WINDS BEGIN
PICKING UP ACROSS NORCAL.
A NORTH-SOUTH ORIENTED FRONTAL SYSTEM REMAINS OFFSHORE EAST OF THE
130W LONGITUDE LINE. SHOWERS AHEAD OF THE FRONT ARE IMPACTING THE
WEST COAST AND COASTAL MOUNTAINS AND WILL BE PUSHING EASTWARD ACROSS
INTERIOR NORCAL THRU TOMORROW. SOUTHERLY GRADIENT FROM SAC-RDD IS
BEGINNING TO INCREASE, CORRESPONDING TO THE ENHANCED SOUTHERLY WINDS
WE EXPECT OVERNIGHT WITH THE WIND ADVISORY IN EFFECT.
MODELS WERE IN GOOD AGREEMENT THAT PRECIPITATION WOULD BEGIN IN OUR
AREA AROUND 10 PM AND THAT TIMING SEEMS TO BE ACCURATE. UKIAH HAS
ALREADY REPORTED SHOWERS ALONG WITH SANTA ROSA AND CONCORD. RADAR
SHOWS ECHOES ENTERING THE DELTA REGION AND EASTERN SLOPES OF THE
COASTAL RANGE. JBB
.PREVIOUS DISCUSSION...MAIN CHALLENGE AND CONCERN WILL BE WINDS FOR
THE NEXT 24 HOURS. WINDS COMBINED WITH A PERIOD OF MODERATE TO HEAVY
RAIN WILL LIKELY PRODUCE SOME LOCALIZED POWER ISSUES WITH SOME
DOWNED BRANCHES OR LIMBS. SNOW LEVELS SHOULD BE GENERALLY ABOVE 4000
FEET...WITH IMPACTFUL ACCUMULATIONS ABOVE 6000 FEET.
TONIGHT AND WEDNESDAY...PRECIPITABLE WATER PLUME FORECAST UP TO
AROUND 1.25 INCHES IN SOUTHERN ZONES DECREASING TO THE NORTH. AT THE
SAME TIME AS THE ARRIVAL OF HIGHER PW AIRMASS WILL BE A PERIOD OF
STRONGEST WINDS AT LOW LEVELS AND STRONGEST PRESSURE GRADIENTS.
THINK THIS SHOULD BE A SOLID WIND ADVISORY EVENT. PRESSURE GRADIENTS
SEEM TO MAX OUT FROM 5-6 MB ACROSS THE FORECAST AREA WITH 925 MB
WINDS PEAKING TO AROUND 50 KNOT EARLY WEDNESDAY MORNING. MAIN WARM
AIR ADVECTION AND UPPER FORCING DOES TAKE A BREAK BY MID DAY AND
WINDS SHOULD DECREASE AND VALLEY SHOULD BEGIN TO DOWNSLOPE. SHOWERS
WILL BE MORE NUMEROUS IN THE MOUNTAINS THROUGH ALL THE DAY.
WEDNESDAY NIGHT AND THURSDAY YET ANOTHER WAVE MOVES ACROSS THE
AREA IN THE WET WESTERLY FLOW. SYSTEM OVERALL DOESN'T LOOK TO HAVE
AS MUCH PUNCH AND SNOW LEVELS SHOULD BE SIMILAR AS CURRENT
SYSTEM. HAVE KEPT POPS IN THE MODERATELY HIGH REGION WITH
ACCUMULATING SNOW IN THE MOUNTAINS.
THURSDAY NIGHT GOOD AGREEMENT THAT WE SHOULD SEE A BREAK IN THE
WEATHER FOR THE NEXT WEATHER SYSTEM THIS WEEKEND. RASCH
.EXTENDED DISCUSSION (SATURDAY THROUGH TUESDAY)
EXTENDED MODELS ARE IN GOOD AGREEMENT THROUGH THE EARLY PART OF
NEXT WEEK AND THUS CONFIDENCE IN THE EXTENDED FORECAST IS FAIRLY
GOOD. AFTER A BRIEF BREAK IN THE PARADE OF PACIFIC WEATHER SYSTEMS
MOVING OVER NORTHERN CALIFORNIA ON FRIDAY...THE NEXT WELL
ORGANIZED SYSTEM WILL ARRIVE SATURDAY WITH SHOWERS LINGERING
THROUGH THE WEEKEND. EARLY NEXT WEEK A SHOWERY NORTHWESTERLY FLOW
SETS UP AND MAINTAINS A COOL...UNSETTLED PATTERN THROUGH THE
MIDDLE OF NEXT WEEK. DK
&&
.AVIATION...
VFR CONDITIONS WITH HIGH CLOUDS WILL GIVE WAY TO THICKENING LOWER
CLOUDS BY LATE THIS EVENING. A PACIFIC STORM WITH A COLD FRONT
WILL MOVE INTO THE REGION LATE TONIGHT INTO WEDNESDAY.
PRECIPITATION WILL SPREAD INTO THE MOUNTAINS AND NORTHERN
SACRAMENTO VALLEY AROUND 06Z...AFTER 09Z FOR THE REST OF THE
FORECAST AREA. MVFR CIGS WITH AREAS OF IFR DEVELOPING IN THE
VALLEY WITH HEAVY RAIN AND LOW CIGS. WINDS IN THE VALLEY GUSTING TO
40 KT ARE POSSIBLE...PEAKING AROUND 14Z. AFTER 06Z...LIFR CONDITIONS
ARE EXPECTED IN THE MOUNTAINS ABOVE 4000 FEET WITH HEAVY SNOW AND
SOUTHWEST WINDS GUSTING UP TO 50 KT. EK
&&
.STO WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM MIDNIGHT TONIGHT TO NOON PST WEDNESDAY BELOW
5000 FEET FOR THE WESTERN PLUMAS COUNTY/LASSEN PARK.
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 4 PM PST WEDNESDAY
ABOVE 5000 FEET FOR THE WESTERN PLUMAS COUNTY/LASSEN PARK.
WIND ADVISORY FROM MIDNIGHT TONIGHT TO NOON PST WEDNESDAY BELOW
6000 FEET FOR THE WEST SLOPE NORTHERN SIERRA NEVADA.
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 4 PM PST WEDNESDAY
ABOVE 6000 FEET FOR THE WEST SLOPE NORTHERN SIERRA NEVADA.
WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO NOON PST
WEDNESDAY ABOVE 4000 FEET FOR THE BURNEY BASIN / EASTERN SHASTA
COUNTY...MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE
COUNTY...SHASTA LAKE AREA / NORTHERN SHASTA COUNTY.
WIND ADVISORY FROM MIDNIGHT TONIGHT TO NOON PST WEDNESDAY BELOW
4000 FEET FOR THE BURNEY BASIN / EASTERN SHASTA COUNTY...
MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY...
SHASTA LAKE AREA / NORTHERN SHASTA COUNTY.
WIND ADVISORY FROM MIDNIGHT TONIGHT TO NOON PST WEDNESDAY
CARQUINEZ STRAIT AND DELTA...CENTRAL SACRAMENTO VALLEY...CLEAR
LAKE/SOUTHERN LAKE COUNTY...MOTHERLODE...NORTHEAST
FOOTHILLS/SACRAMENTO VALLEY...NORTHERN SACRAMENTO VALLEY...
NORTHERN SAN JOAQUIN VALLEY...SOUTHERN SACRAMENTO VALLEY.
&&
Hazardous weather outlook, Mar 1, 4:10 AM PST, 21 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
410 AM PST TUE MAR 1 2011
CAZ013>019-063-064-066>069-021500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
410 AM PST TUE MAR 1 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.
.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY
ANOTHER PACIFIC WEATHER SYSTEM WILL SPREAD VALLEY RAIN AND MOUNTAIN
SNOW INLAND ACROSS NORTHERN CALIFORNIA LATE TONIGHT THROUGH
WEDNESDAY. STRONG GUSTY SOUTHERLY WINDS WILL ALSO BE POSSIBLE.
UNSETTLED WEATHER WILL CONTINUE INTO THE WEEKEND.
* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *
* WIND ADVISORY..............SEE WWUS76 KSTO - NPWSTO FOR DETAILS *
* WINTER WEATHER ADVISORY....SEE WWUS46 KSTO - WSWSTO FOR DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.
THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO
Winter Storm, Mt Shasta/Western Plumas County
- When
- March 2, 2:00 AM PST to 10:00 AM PST
- Where
- Mt Shasta/Western Plumas County forecast zone
- Reported by
- Mesonet
Up to a foot of new snow fell at the higher elevations of Mt Lassen and lesser amounts fell down to the 5000 foot elevation level.
Winter Storm, West Slope Northern Sierra Nevada
- When
- March 2, 2:30 AM PST to 11:00 AM PST
- Where
- West Slope Northern Sierra Nevada forecast zone
- Reported by
- Mesonet
Up to a foot of new snow fell at the higher elevations of the northern Sierra Nevada Mountains and lesser amounts fell down to the 5500 foot elevation level.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Kentucky, March 2 to 29, 20111 death · 4 injured · $150,000 · 6 events
- High Wind in Alaska, March 2, 2011$203,000 · 63 kt wind · 1 event
- High Wind and Strong Wind in Washington, March 2, 2011$72,000 · 50 kt wind · 6 events
- High Wind in Oregon, March 2, 201176 kt wind · 4 events
- Flooding in South Dakota, March 2 to 16, 20112 events
- Flood in Illinois, March 2 to 19, 20111 event
- Flood in California, March 2, 20111 event
- High Wind in Washington, March 2, 201163 kt wind · 1 event
- Wildfire in Florida, March 2 to 4, 20111 event
- High Wind in Wyoming, March 2, 201152 kt wind · 1 event
- Flood in South Dakota, March 2 to 4, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295355, 295356.